Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 7, 2021Niobrara County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 7, 2021, 2:59 PM MDT for Niobrara County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 2:59 PM MDT (20:59 UTC)
Expired
Jul 7, 2021, 3:30 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS85 KCYS 072059
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
259 PM MDT Wed Jul 7 2021
 
WYZ102-072130-
Niobrara County WY-
259 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY
UNTIL 330 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Lance Creek, or 18 miles north of Lusk, moving
southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4302 10453 4312 10442 4296 10406 4279 10430
TIME...MOT...LOC 2059Z 309DEG 23KT 4302 10441 

$$

Brothers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:29 PM MDT, 30 minutes earlier.

Area forecast discussion, Jul 7, 2:29 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
229 PM MDT Wed Jul 7 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM MDT Wed Jul 7 2021

Hi-Res guidance has continued to suggest thunderstorm development
along the lee trough north of the Pine Ridge this afternoon headed
into the evening which prompted SPC to expand their Day 1 Outlook
this morning into the Nebraska Panhandle with a Slight Risk area.
Latest satellite imagery has shown cumulus development since 18z
across Converse and Niobrara Co in Wyoming with a few lightning
strikes and fairly weak radar echos so far. Expecting additional
attempts at CI over east-central Wyoming this afternoon out ahead
of the shortwave riding the northern edge of the ridge over the
four corners region. Upwards of 1000 J/kg of MLCAPE is available
over the Nebraska Panhandle with 35-45 kts of 0-6km shear as
storms move that way later this afternoon. This should support
supercellular modes with any storms that do develop with fairly
straight line hodographs supporting initial storm splits. Any
right-movers that do sustain themselves afterwards will move
southward into the favorable environment near Sioux and Dawes Co
in Nebraska with hail and downburst winds being the main threat.
Cannot rule out a possible tornado with decent directional shear
present, however LCLs should be fairly high. Severe potential
should be mostly over with by 9 PM MDT, however a few showers with
the shortwave passage are possible across Niobrara Co later this
evening.

Thursday will be warm across most of the region with afternoon
temperatures 90s for most spots. Locations across the North Platte
River Valley from Torrington and east could see triple digits
during the afternoon. Farther west, Red Flag Warnings are in
effect for the Laramie Range and areas west of the mountains
towards south-central Wyoming. RHs 12-15 percent look likely with
gusty winds, however upper level cloud cover could prevent a few
spots from reaching their MaxT potential. Hi-Res guidance has
hinted at the potential for isolated showers in the afternoon,
however kept PoPs fairly low as plenty of uncertainty remains.

.LONG TERM...(Friday through Wednesday)
Issued at 215 PM MDT Wed Jul 7 2021

Much of the forecast remains on track through this weekend with
minor variations within the overall pattern. Upper level ridging
is expected break down with a series of shortwave troughs digging
easterly across the CWA out ahead of the frontal boundary digging
southward on Friday. As a result, precipitation chances remain
elevated and widespread on Friday with plenty of moisture
advecting into the region. As we move into the early part of the
weekend, the pattern remains fairly active with the development of
a positive tilted trough extending through the Great Plains.
Should see a cool down in the initial weekend temperatures with
most areas never really peaking above 80 degrees as the frontal
boundary continues tracking southward. Combined with a series of
shortwaves expected to periodically pulse across southeastern
Wyoming and the Nebraska Panhandle and a continued swath of
moisture advecting into the region, will see an extention for
widespread precipitation chances through 00Z on Sunday. Severe
potentials appear to be limited both Friday and Saturday with CAPE
values struggling to raise above 500 J/kg on either day.
Nevertheless, should see a lightning strike or two associated with
any system able to develop. Looking into the late weekend and
into next week, quieter weather expected as a ridge of high
pressure builds across the CWA, returning the region to a warm and
dry pattern. In addition, will start to see an uptick in the
temperatures under this feature, with daytime highs in the upper
80s and mid-90s. Current model guidance indicates some shortwave
disturbances within the upper level ridging, providing slight
chances for afternoon thunderstorms. However, any convective
initiation will ultimately be limited as subsidence is expected to
prevail with upper level ridging remaining overhead and moisture
advection effectively cut off.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1100 AM MDT Wed Jul 7 2021

Latest high-res model guidance indicates the potential for storm
development across east-central Wyoming near the Black Hills,
including eastern Niobrara Co, ahead of some shortwave
disturbances. At this time, convective cells are expected to drop
south/southeasterly into the northern/northeastern portions of
the Nebraska Panhandle as early as 21z, and digging to the
southeast across KAIA through the evening hours. Might see some
cells become strong to severe with decent environmental conditions
conducive for cell growth as MLCAPE values remain around 1000
J/kg and 40 kts of 0-6 km shear. Main threats at this time
include up to 2 inch hail and strong downburst winds. Due to the
uncertainty associated with the exact location and timing of any
convection for today, went ahead and and included VCTS across
KBFF, KCDR, and KAIA. However, if the current HRRR guidance holds
true, could see these cells travel directly overhead of those
terminals. Will need to continually monitor terminals in the
Panhandle for any AMDs required.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Wed Jul 7 2021

Above normal temperatures return to the area Thursday and Friday
that will lead to fairly dry conditions across southeast and
south-central Wyoming. Afternoon RHs will drop to 12-15 percent
each afternoon with wind gusts around 30 MPH out of the west. Red
Flag Warning are in effect Thursday for most locations along and
west of the Laramie Range where fuels have dried out as of early
July. Additionally, a Fire Weather Watch has been issued for
Friday where winds are expected to be slightly stronger ahead of a
cold frontal passage. Slightly cooler temperatures on Saturday
will bring some relief, however areas west of the Laramie Range
look to remain dry again Sunday and headed into early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Thursday for WYZ301-302-
     305-307>309.

     Fire Weather Watch from Friday morning through Friday evening
     for WYZ305-307-308.

NE...None.
&&

SHORT TERM...MB
LONG TERM...MD
AVIATION...MD
FIRE WEATHER...MB/MD
Hazardous weather outlook, Jul 7, 2:36 PM MDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
236 PM MDT Wed Jul 7 2021

NEZ002-003-019-021-095-096-WYZ101-102-108-082045-
Dawes County-Box Butte County-Scotts Bluff County-Morrill County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
236 PM MDT Wed Jul 7 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms this afternoon and evening. A
few storms may be strong-to-severe with strong downburst winds
and hail before 9 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-105-106-112-114>117-082045-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
236 PM MDT Wed Jul 7 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Red Flag Warning in effect Thursday from 11 AM to 8 PM for gusty
winds and low humidity. Elevated to critical fire weather
conditions Friday with Fire Weather Watch in effect.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109>111-113-082045-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-
236 PM MDT Wed Jul 7 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Elevated fire weather concerns Thursday and Friday due to hot,
dry, and windy conditions.

.Spotter information statement...

Spotter activation will not be needed.

NEZ020-054-055-WYZ107-118-119-082045-
Banner County-Kimball County-Cheyenne County-East Platte County-
Central Laramie County-East Laramie County-
236 PM MDT Wed Jul 7 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 7, 2:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
259 PM MDT Wed Jul 7 2021

WYZ102-072130-
Niobrara County WY-
259 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY
UNTIL 330 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Lance Creek, or 18 miles north of Lusk, moving
southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4302 10453 4312 10442 4296 10406 4279 10430
TIME...MOT...LOC 2059Z 309DEG 23KT 4302 10441

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:07 AM MDTRed Flag WarningCYS41 hr
Jul 7, 1:38 PM MDTFire Weather WatchCYS13 hr
Jul 7, 3:58 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara47 min
Jul 7, 4:39 PM MDTSevere Thunderstorm WarningCYSGoshen51 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.